| Catalog Number |
121816 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Pneumothorax (2012)
| Date of Event |
07/24/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number of the device was provided.The device history records are currently under review.The device is not available for return.The investigation is currently underway.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
Event or Problem Description
It was reported that during a lung biopsy, the patient allegedly developed a pneumothorax.The patient status is unknown.
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the sample was not returned.No images or medical records were provided for review.The investigation was inconclusive, as no sample was provided for evaluation and no objective evidence was provided for review.The definitive root cause could not be determined based upon the available information, (manufacturing review and event details reported).It was unknown if patient and/or procedural issues contributed to the reported event.It was unknown if other factors contributed to the reported event.Labeling review: the current (ifu) instruction for use states: general information and device description: the bard® monopty® disposable core biopsy instrument is a single use core biopsy device.It is available in several needle gauge sizes and lengths.The actuator button is color coded according to the various gauge sizes, e.G., yellow=20 gauge, pink=18 gauge, purple=16 gauge, green=14 gauge, and light blue=12 gauge.How supplied: the product is supplied sterile and non-pyrogenic unless the package has been opened or damaged.Sterilized using ethylene oxide.For single use only.Do not reuse.Do not resterilize.Indications for use: the core needle biopsy device is intended for use in obtaining biopsies from soft tissues such as liver, kidney, prostate, spleen, lymph nodes and various soft tissue tumors.It is not intended for use in bone.Contraindications: good medical judgment should be exercised in considering biopsy on patients who are receiving anticoagulant therapy or who have bleeding disorders.Warnings: post-biopsy patient care may vary with the biopsy technique utilized and the individual patient¿s physiological condition.Observation of vital signs and other precautions should be taken to avoid and/or treat potential complications that may be associated with biopsy procedures.The collection of multiple needle cores may help to ensure the detection of any cancer tissue.A ¿negative¿ biopsy in the presence of suspicious radiographic finding does not preclude the presence of carcinoma.The bard® monopty® disposable core biopsy instrument is not intended for use in bone.The bard® monopty® disposable core biopsy instrument has been designed for single use only.Reusing this medical device bears the risk of cross-patient contamination as medical devices ¿ particularly those with long and small lumina, joints, and/or crevices between components ¿ are difficult or impossible to clean once body fluids or tissues with potential pyrogenic or microbial contamination have had contact with the medical device for an indeterminable period of time.The residue of biological material can promote the contamination of the device with pyrogens or microorganisms which may lead to infectious complications.5.Do not resterilize the bard® monopty® disposable core biopsy instrument.After resterilization, the sterility of the product is not guaranteed because of an indeterminable degree of potential pyrogenic or microbial contamination which may lead to infectious complications.Cleaning, reprocessing and/or resterilization of the present medical device increases the probability that the device will malfunction due to potential adverse effects on components that are influenced by thermal and/or mechanical changes.Note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Note: after use, this product may be a potential biohazard.Handle and dispose of in accordance with acceptable medical practices and applicable local, state, and federal laws and regulations.Precautions: this product should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific organ being biopsied.The introduction of the needle into the body should be carried out under imaging control (ultrasound, x-ray, ct, etc.).Never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Potential complications: potential complications associated with core biopsy procedures are site specific and include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.H.Equipment required: appropriate imaging modality accessories, surgical gloves and drapes, local anesthetic as needed, bard® truguide® coaxial cannula (optional), scalpel, sample collection container, other equipment as necessary, directions for use: bard® monopty® disposable core biopsy instrument preparation: before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Using aseptic technique, remove the instrument from its package.Prepare the monopty® instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.Recommendation: for ease of insertion, puncture the skin with a scalpel at the entry site.Biopsy procedure: the biopsy procedure must be performed using appropriate aseptic techniques.Prepare the site as required.Adequate anesthesia should be administered prior to incision of the skin.Verify instrument is energized (cocked).Insert the tip of the needle prior to the lesion to be biopsied.While maintaining the instrument¿s position and the needle orientation, depress the actuator button to cause both the stylet and the cannula to automatically advance.Remove needle from patient and rotate the end of the instrument one-half turn to withdraw the cannula and expose the biopsy specimen.Remove the specimen.If additional biopsies of the same organ are required, withdraw the stylet by rotating the end of the instrument an additional one-half turn and repeat the procedure.
Event or Problem Description
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process, and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.Investigation summary: the sample was not returned.No images or medical records were provided for review.The investigation was inconclusive, as no sample was provided for evaluation and no objective evidence was provided for review.Per the reported event details, no issues were identified with the monopty device and a history of chronic obstructive pulmonary disease was noted.The definitive root cause could not be determined based upon the available information, (manufacturing review and reported event details).It was unknown if patient and/or procedural issues contributed to the reported event.It is unknown if other factors contributed to the reported event.Labeling review: the current (ifu) instruction for use states: general information and device description: the bard® monopty® disposable core biopsy instrument is a single use core biopsy device.It is available in several needle gauge sizes and lengths.The actuator button is color coded according to the various gauge sizes, e.G., yellow=20 gauge, pink=18 gauge, purple=16 gauge, green=14 gauge, and light blue=12 gauge.How supplied: the product is supplied sterile and non-pyrogenic unless the package has been opened or damaged.Sterilized using ethylene oxide.For single use only.Do not reuse.Do not resterilize.Indications for use: the core needle biopsy device is intended for use in obtaining biopsies from soft tissues such as liver, kidney, prostate, spleen, lymph nodes and various soft tissue tumors.It is not intended for use in bone.Contraindications: good medical judgment should be exercised in considering biopsy on patients who are receiving anticoagulant therapy or who have bleeding disorders.Warnings: post-biopsy patient care may vary with the biopsy technique utilized and the individual patient¿s physiological condition.Observation of vital signs and other precautions should be taken to avoid and/or treat potential complications that may be associated with biopsy procedures.The collection of multiple needle cores may help to ensure the detection of any cancer tissue.A ¿negative¿ biopsy in the presence of suspicious radiographic finding does not preclude the presence of carcinoma.The bard® monopty® disposable core biopsy instrument is not intended for use in bone.The bard® monopty® disposable core biopsy instrument has been designed for single use only.Reusing this medical device bears the risk of cross-patient contamination as medical devices ¿ particularly those with long and small lumina, joints, and/or crevices between components ¿ are difficult or impossible to clean once body fluids or tissues with potential pyrogenic or microbial contamination have had contact with the medical device for an indeterminable period of time.The residue of biological material can promote the contamination of the device with pyrogens or microorganisms which may lead to infectious complications.Do not resterilize the bard® monopty® disposable core biopsy instrument.After resterilization, the sterility of the product is not guaranteed because of an indeterminable degree of potential pyrogenic or microbial contamination which may lead to infectious complications.Cleaning, reprocessing and/or resterilization of the present medical device increases the probability that the device will malfunction due to potential adverse effects on components that are influenced by thermal and/or mechanical changes.Note: if collecting multiple samples, inspect the needle for a damaged point, bent shaft or other imperfections after each sample is collected.Do not use the needle if any imperfection is noted.Note: after use, this product may be a potential biohazard.Handle and dispose of in accordance with acceptable medical practices and applicable local, state, and federal laws and regulations.Precautions: this product should be used by a physician who is completely familiar with the indications, contraindications, limitations, typical findings and possible side effects of core needle biopsy, in particular, those relating to the specific organ being biopsied.The introduction of the needle into the body should be carried out under imaging control (ultrasound, x-ray, ct, etc.).Never test the product by firing into the air.Damage may occur to the needle/cannula tip and/or patient/user injury.Before using, inspect the needle for damaged point, bent shaft or other imperfections that would prevent proper function.If the needle components are damaged or bent, do not use.Unusual force applied to the stylet or unusual resistance against the stylet while extended out of the supportive cannula may cause the stylet to bend at the specimen notch.A bent specimen notch may interfere with the needle function.Potential complications: potential complications associated with core biopsy procedures are site specific and include, but are not limited to: hematoma; hemorrhage; infection; adjacent tissue injury; pain; bleeding; hemoptysis; hemothorax; non-target tissue, organ or vessel perforation; pneumothorax; and air embolism.Air embolism is a rare but serious potential complication of lung biopsy procedures.Rapid deterioration of neurological status and/or cardiac arrhythmia may be indicative of air embolism.Prompt diagnosis and treatment must be considered if the patient exhibits signs or symptoms of air embolism.Equipment required: appropriate imaging modality accessories, surgical gloves and drapes, local anesthetic as needed, bard® truguide® coaxial cannula (optional), scalpel, sample collection container, other equipment as necessary.Directions for use: bard® monopty® disposable core biopsy instrument preparation: before using, inspect the needle for a damaged point, bent shaft or other imperfections that would prevent proper function.If the needle is damaged or bent, do not use.Using aseptic technique, remove the instrument from its package.Prepare the monopty® instrument for biopsy by twisting the rotational mechanism at the end of the instrument.One-half turn will withdraw the cannula and lock it into place.An additional one-half turn will withdraw the stylet and lock it into place.The instrument is ready to fire.The arrow must be visible in the ready window prior to insertion into the patient.Recommendation: for ease of insertion, puncture the skin with a scalpel at the entry site.Biopsy procedure: the biopsy procedure must be performed using appropriate aseptic techniques.Prepare the site as required.Adequate anesthesia should be administered prior to incision of the skin.Verify instrument is energized (cocked).Insert the tip of the needle prior to the lesion to be biopsied.While maintaining the instrument¿s position and the needle orientation, depress the actuator button to cause both the stylet and the cannula to automatically advance.Remove needle from patient and rotate the end of the instrument one-half turn to withdraw the cannula and expose the biopsy specimen.Remove the specimen.If additional biopsies of the same organ are required, withdraw the stylet by rotating the end of the instrument an additional one-half turn and repeat the procedure.
Event or Problem Description
It was reported that during a biopsy of the right lung in the upper lobe under ct guidance, ct imaging demonstrated an alleged pneumothorax following the initial biopsy tissue sample.The patient was monitored for 48 hours, although no treatment was required for the pneumothorax as the patient was reported to be asymptomatic.The procedure was concluded post initial tissue sample.